Illinois, 2023

Flash Flooding in Illinois, August 3, 2023

August 3, 2023 · NWS ILX · 3 events in 1 county or zone

A stationary front draped across southern Missouri and far southern Illinois aided thunderstorm development, including a narrow band of training thunderstorms across southeast Illinois during the early morning hours of August 3. These thunderstorms resulted in heavy rainfall, with reports ranging from 2 to 7 inches across Clay County, which led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary front draped across southern Missouri and far southern Illinois aided thunderstorm development, including a narrow band of training thunderstorms across southeast Illinois during the early morning hours of August 3. These thunderstorms resulted in heavy rainfall, with reports ranging from 2 to 7 inches across Clay County, which led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 2, 10:30 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 10:30 PM CST, 2 hours 10 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1130 PM CDT Wed Aug 2 2023

.SYNOPSIS...
Issued at 320 PM CDT Wed Aug 2 2023

Widespread clouds will continue through tomorrow as another
weather system develops east of the state and moves across
southwest Illinois tonight. Showers and thundershowers will
become more widespread this evening across western portions of the
area, particularly southwest of a Macomb to Lawrenceville line.
Additional sporadic chances for thunderstorms will exist through
the weekend, while temperatures return to more normal levels.

&&

.UPDATE...
Issued at 752 PM CDT Wed Aug 2 2023

Main challenge remains with the axis of heavy rain overnight. Per
coordination with WPC, and trends seen on the most recent high-res
models, the main axis appears to be setting up a bit further
southwest, and the moderate risk of excessive rainfall has been
nudged out of our coverage area. Still would not be surprised to
see some periods of heavier rain in the Springfield-Lawrenceville
corridor, from late this evening through about 3-4 am.

Recent updates have been to update the rain trends through
Thursday morning, significantly dropping them near/north of I-74
through much of tonight, and north of I-72/Danville Thursday
morning.

Geelhart

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 320 PM CDT Wed Aug 2 2023

Light showers will continue into early this evening, but diminish
at the same time. The next wave of precipitation will begin later
this evening into the overnight hours as another area of storms
develops over northern MO/southern IA north of a sfc warm
front...on the nose of the low level jet. These storms will move
east then southeast across parts of MO and western IL. The
heaviest rain axis should be along the Miss River with some
showers and storms affecting parts of the CWA, mainly along and
west of a Macomb to Lawrenceville line. Most areas west of that
line will see rainfall amounts of over .50 inches. However,
further west into Clay county, rainfall amounts could reach 1.5 to
2 inches. The 1 inch line will run from Scott county to north of
Effingham to near Robinson...near the Wabash river. Some higher
amounts will be possible, but amounts should stay less then flash
flood guidance values, so no Flood Watch was issued for southeast
Illinois. Most of the precip will be after midnight tonight and
then should begin to wane Thursday morning into Thursday
afternoon. Precip could linger in the far southeast Thursday
evening, but most of the CWA will be dry Thur afternoon through
Thur night.

Cloud cover through the period will temper temperatures with
afternoon highs tomorrow in the 80 to 85 degree range. Lows
tonight and tomorrow night will be in the 60s.

Auten

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 320 PM CDT Wed Aug 2 2023

After a break in the precip, Friday into Fri evening, another
around of showers and storms will move through the area over the
weekend. Beyond this weekend through the middle of next week, some
chances will exist, but timing and intensity of any precip during
the extended period is hard to pinpoint at this time.

Temps for Friday through the weekend will remain warm and around
normal. Temps next week will be slightly on the cooler side, in
the lower to middle 80s.

Auten

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1130 PM CDT Wed Aug 2 2023

Earlier MVFR conditions have shown some improvement over the last
few hours, but clearing northwest and north of KPIA has resulted
in quick development of ceilings below 2000 feet. In addition,
there remains some low stratus on the fringes of a convective
complex over Missouri, with 400 foot ceilings as close to central
Illinois as a KUIN-K3LF line at 04Z. Latest HRRR and 00Z HREF
guidance show expansion of IFR/LIFR ceilings taking place over
central Illinois through 09Z. Conditions near KPIA/KBMI begin to
improve by 15Z and all sites are expected to be VFR by 18Z.

Bulk of the thunder chances through the period look to remain
south of central Illinois, though cannot rule out some VCTS at
KSPI through about 09Z.

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 2, 2:20 PM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
320 PM CDT Wed Aug 2 2023

ILZ036-040-041-047>052-061-066-067-071-072-032030-
Fulton-Schuyler-Mason-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Shelby-Effingham-Jasper-Clay-Richland-
320 PM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for central Illinois, southeast
Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible late this afternoon and
tonight. While severe weather is not expected, gusty winds are
possible in stronger storms. There is a risk for excessive rainfall,
which could lead to localized flash flooding and rapid rises on
local creeks and streams.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered storms are possible again this weekend. It is too early to
determine the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ027>031-037-038-042>046-053>057-062-063-068-073-032030-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Logan-De Witt-
Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar-
Cumberland-Clark-Crawford-Lawrence-
320 PM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible late this afternoon and
tonight. While severe weather is not expected, gusty winds are
possible in stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered storms are possible again this weekend. It is too early to
determine the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Delaney

The radar

The Evansville,IN radar (KVWX), 90 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
August 3, 12:40 AM CST to 5:40 AM CST
Where
Clay County, 1.64 mi N of Xenia to 1.32 mi NNE of Xenia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.654, -88.626

Route 50 was covered with 3 feet of water.

Flash Flood, Clay

When
August 3, 2:45 AM CST to 5:45 AM CST
Where
Clay County, 1.15 mi NW of Xenia to 0.8 mi N of Xenia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.642, -88.644

Roads were closed in Xenia due to flash flooding.

Flash Flood, Clay

When
August 3, 5:10 AM CST to 6:10 AM CST
Where
Clay County, 2.88 mi S of Mc Cabe to 3.47 mi S of Mc Cabe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.629, -88.528

A car was flooded on Coon Creek Road with water up to the hood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121888, 1121890, 1121895.